Omnipod pod change --> high BS


#1

I have been using Omnipods for at least 10 years and whenever I change the pod, it doesn’t start working until at least 20 units of insulin have been bolused. This happens at least 80% of the time and I’m getting really sick of the high BS’s, sometimes followed by lows when the pod finally starts working. Another issue is that you really can’t count on the last 20 units either, but this happens almost all the time when the pod is in “overtime” after 3 days. I suspect in the latter case that the battery doesn’t have enough charge to work more than ~70 hours. I rotate between 6 sites on outside/back of arms and front/outside of upper legs.


#2

I’ve been wearing the pods for about a year now. It seems to start working right away on me. I mostly change it in the evenings or at night and I am usually not giving myself any extra insulin or very little as I have a really low dose need at that time of day, and I don’t go high until the mornings, so it’s obviously giving me insulin at the first low basal doses.

It’s not an expiration issue of the battery because I use mine all the time past the “expiration” time. Generally I’m not changing until I have to to because I hate wasting insulin, so I go 4-6 hours past all the time. But what I have noticed is that the last 6-8 units in it, either isn’t really there or it’s been comprised by body heat because of so little left. Because that last 6 units doesn’t work very well. If you’ve had no insulin from the prior pump it can take an hour for the insulin to start working from the new pump and so a delay. I’m wondering if you count on that last bit working and it’s not, you’re getting a delay at the beginning of the next pod until that new insulin is kicking in?

I also know I was warned by my endo that the last day doesn’t work as well as the first 2 days because the insulin has been exposed to your body heat already for a couple of days and starts to degrade.


#3

Make sure you have no bubbles in there. Make sure you are removing the air from the syringe before filling the pod.

I think it is easier to use a regular insulin syringe to fill it. It is easier to remove the bubbles.


#4

@jasperdog My experience is about the same as yours. I don’t see an attractive alternative. I love tubeless. When I change the pod, I dial in a temp basal of 5 units/hour. When my BG comes down, I cancel the temp basal and enjoy a piece of fruit to accomplish a soft landing. The 3 day problem is harder to manage. The insulin sometimes seems to be totally ineffective. Fortunately, I experience this very rarely. Managing T1 is an art.


#5

I dont seem to have issues like that at all, but I have had some pods that seem to be not working perfectly…or something…


#6

Hi! I’m so sorry you are having this trouble. I know it’s frustrating particularly bc we really really want to make this work for the tubelessness. At least that’s how Caleb and I feel.

Caleb does not have the new Pod issues, but I’ve heard that people use @Helmut’s technique and also will leave the old Pod on for a bit. The explanation being there is a residual drip from the old one. That seems like a product fail - to seep insulin after being turned off - but users claim to have success with this method.

He does have the old pod issue. However, it’s sporadic so I never really know if it’s bc it’s an old pod, or something else that happens to happen when it’s time to change his pod.

@Eddie2’s reminder about bubbles is a good one! I found this less of an issue with the smaller pods than the original big ones, and I couldn’t say if this is an issue for us bc Caleb does the changes - I’ll have to remind him about the bubble issue - thanks, @Eddie2!


#7

I used to have both problems when I first started but they haave gone away through some combination of these changes:

  1. I attach a new pod but I leave the old pod on if I have a done a bolus in the last four or five hours. This seems to allow the existing basal and bolus to better absorb, though it’s not really logical.
  2. I do a small prime bolus (0.15 U) with the new pod but avoid doing a meal bolus for several hours. If I need to do a bolus after attaching a new pod, I inject it. This seems to allow the tissue to get used to absorbing insulin, though again that’s not really logical.
  3. Limiting the size of a pod bolus to prevent tunneling (in my case I bolus up to 4 or 5U and inject or do an extended bolus for the rest) has practically eliminated the third-day highs. This seems to prevent the tissue at the cannula end getting over-saturated with insulin, and thus allows for better, more even absorption.

#8

I’ll try the 5u/hr technique or maybe 4u/hr. Currently, I take 1u of bolus and increase my basal by 95%, but that’s not even 2u/hr. When I’ve changed pod right before bedtime when basal is low, sometimes the first bolus 8hr later doesn’t even work. I’ll have to change the settings to allow high basal rate because +95% is the max allowed otherwise.

Is there something that Insulet can do to fix this?


#9

Just read beacher’s post and it makes a lot of sense. Injecting first bolus of a new pod is not really a hardship to overcome the 1st day effect. I’ve never heard of “tunneling” but that’s good explanation for the 3rd day effect with large boluses. After 3 days the tissue around the canula can’t accept a large bolus. The same condition seems to occur when the pod is new.

I still wonder whether having a stronger pump would alleviate the 1st day effect.


#10

What I do is 4 or 5U delivered now, not extended over an hour. The remainder of the bolus I either extend over 30 minutes or inject, depending how soon I want the insulin to be working. I do not increase the basal.